North Dakota, 2025Blizzard in North Dakota, February 6, 2025
February 6, 2025 · NWS FGF · 1 event in 1 county or zone
Blizzard affecting portions of the Devils Lake Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard affecting portions of the Devils Lake Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 6, 5:39 AM CST, 3 hours 21 minutes earlier. Its key messages:
- Westerly winds gusting up into the 40 to 45 mph range will bring blowing snow impacts, mainly in eastern North Dakota and the more open areas of northwestern Minnesota.
- Wind chills down to -30 in portions of the Devils Lake Basin this morning.
- The next winter system coming Friday night and Saturday has a probability of 60 percent chance or higher for 4 or more inches of snow south of the I-94 corridor.
Area forecast discussion, Feb 6, 5:39 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
539 AM CST Thu Feb 6 2025
.KEY MESSAGES...
- Westerly winds gusting up into the 40 to 45 mph range will
bring blowing snow impacts, mainly in eastern North Dakota and
the more open areas of northwestern Minnesota.
- Wind chills down to -30 in portions of the Devils Lake Basin
this morning.
- The next winter system coming Friday night and Saturday has a
probability of 60 percent chance or higher for 4 or more
inches of snow south of the I-94 corridor.
&&
.UPDATE...
Issued at 539 AM CST Thu Feb 6 2025
A few minor tweaks to match current satellite and observation
trends, but otherwise no huge changes to what we have going.
Wind chills starting to meet cold advisory criteria in the
Devils Lake basin, and some visibility down to 2 miles or so in
a few places due to blowing snow.
&&
.DISCUSSION...
Issued at 321 AM CST Thu Feb 6 2025
...Synopsis...
Upper trough currently over the Sask/Manitoba border will move
southeast into northern MN and then off into the Great Lakes.
Near zonal flow tomorrow into Friday before the next trough
moves from the Rockies into the western Plains tomorrow night.
The trough will move through the Dakotas and into the midwest on
Saturday, leaving flow northwesterly Sunday into Monday.
Dropping heights for the start of the work week will bring
another round of below average temperatures.
...Blowing snow impacts today...
Flurries continues to linger across the region although the
accumulating snow has pushed past our eastern counties and have
let the advisory go in the Lakes region of northwestern
Minnesota. Winds have been gusting up to 30 to 40 mph
periodically in portions of eastern ND this morning. Model
soundings show there is a 35 kt jet right off the surface that
can be easily mixed down so could get a bit higher for gusts,
perhaps up to 45 mph at times. Sustained winds will be a bit
lower, and even with the 2 to 4 inches of fresh snow in more
places than expected, it seems that the blowing snow model has
more scattered to areas rather than widespread 1/2 mile or less.
Some HCRs are possible, but not sure if they will be strong
enough to produce snow showers and further reduce visibility.
With all the question marks, will continue to keep the winter
weather advisory going for blowing snow.
...Cold temperatures through noon...
With the winds from the west and temperatures continuing to drop
early this morning, wind chills will get down to around -30 in
portions of the Devils Lake basin. Several spots already
approaching criteria, and although we will not see readings that
low for very long we already have the headline out so will
continue to keep it going.
...Snow chances for Saturday...
The next system coming through will arrive Friday night and
continue throughout the day on Saturday. The trough will be fast
moving through the Plains, but looks like it will produce some
good synoptic lift and 850mb frontogenesis is fairly strong.
Probabilities for snow are quite high along and south of the
I-94 corridor, with over 60 percent for 4 inches or more. The
chances for six inches or more (watch/warning criteria) are a
bit more mixed. Some probabilities are around 50 percent for 6
inches, but only in the southern half of Grant county. pWSSI is
not very high (20 to 30 percent) for only moderate impacts along
our southern border. Think there is a fairly decent chance for
snow on Saturday, but we are on the edge and given all that is
going on with the current blowing snow we don't want to cause
confusion. Will let the day shift take a look at the system and
issue any watch (or not) as needed.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 539 AM CST Thu Feb 6 2025
A few MVFR ceilings hanging around KBJI, and some vis down to
2SM at KDVL, but otherwise VFR conditions for a period this
morning. Light snow reported by sensor at KDVL is really
blowing snow from the wind as skies are clear, although more
clouds will be moving in from the northwest in the next few
hours. Blowing snow and perhaps a few snow showers will reduce
visibility at times down into the 2-5SM range through this
afternoon, then winds and clouds will diminish this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for
NDZ008-016-027-030-039.
Cold Weather Advisory until noon CST today for NDZ006-007-014-
015-024-026-054.
Winter Weather Advisory until 6 PM CST this evening for NDZ006-
007-014-015-024-026-028-029-038-054.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
MNZ001>005-007-008-013>015-022-027-028.
&&
UPDATE...JR
DISCUSSION...JR
AVIATION...JRHazardous weather outlook, Feb 6, 6:22 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CST Thu Feb 6 2025
MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-054-071230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-East Becker-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
622 AM CST Thu Feb 6 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Winter weather advisory in effect for most of today for areas of
blowing snow reducing visibilities. Local visibility to one half
mile or lower are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ006-009-016-017-023-024-071230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-
622 AM CST Thu Feb 6 2025
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ029>032-040-NDZ049-052-053-071230-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
622 AM CST Thu Feb 6 2025
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...Today and Tonight
Patchy blowing snow in open country today causing locally reduced
visibilities.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The next winter system coming Friday night and Saturday has a
probability of 60 percent chance or higher for 4 or more
inches of snow south of a Lisbon to Wahpeton to Fergus Falls to
Wadena line.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
In the hours before
Local storm report, Feb 6, 6:31 AM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
631 AM CST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Snow 4 SE Westbury 46.89N 95.84W
02/06/2025 M2.4 Inch Becker MN Cocorahs
Cocorahs station MN-BK-10 Detroit Lakes MN
5.7 N.
&&Local storm report, Feb 6, 6:50 AM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
650 AM CST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM Snow Grand Forks 47.92N 97.07W
02/06/2025 M1.8 Inch Grand Forks ND CO-OP Observer
NWS Office observation.
0645 AM Snow 5 W Grand Forks 47.92N 97.18W
02/06/2025 M2.3 Inch Grand Forks ND Other Federal
Contract Weather Observer at Airporet.
0639 AM Snow 1 SSE Langdon 48.75N 98.36W
02/06/2025 M0.5 Inch Cavalier ND Cocorahs
ND-CV-4.
0642 AM Snow 3 S Fargo 46.84N 96.80W
02/06/2025 M3.4 Inch Cass ND CO-OP Observer
Storm total.
0648 AM Snow Fargo 46.88N 96.80W
02/06/2025 M3.4 Inch Cass ND Broadcast Media
Measured at Flag Family Media.
0647 AM Snow 6 N Fertile 47.62N 96.29W
02/06/2025 M4.0 Inch Polk MN Public
0608 AM Snow 1 SSW Ottertail 46.42N 95.57W
02/06/2025 M1.5 Inch Otter Tail MN CO-OP Observer
CO-OP Observer station OTTM5 Ottertail MN.
0641 AM Snow Deer Creek 46.39N 95.32W
02/06/2025 M1.5 Inch Otter Tail MN Cocorahs
MN-OT-7.
0643 AM Snow Pelican Rapids 46.57N 96.09W
02/06/2025 M3.0 Inch Otter Tail MN CO-OP Observer
MN-OT-6.
0642 AM Snow Ashby 46.09N 95.82W
02/06/2025 M3.8 Inch Grant MN Public
final.
0645 AM Snow Bemidji 47.48N 94.88W
02/06/2025 M3.3 Inch Beltrami MN Public
In town south end.
0648 AM Snow 6 N Bemidji 47.57N 94.88W
02/06/2025 M4.0 Inch Beltrami MN Public
&&Local storm report, Feb 6, 6:55 AM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
655 AM CST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM Snow Parkers Prairie 46.15N 95.33W
02/06/2025 M4.0 Inch Otter Tail MN Broadcast Media
relayed thru broadcast media from the
public.
0654 AM Snow Hawley 46.88N 96.32W
02/06/2025 M3.0 Inch Clay MN Broadcast Media
relayed through media from public.
&&Local storm report, Feb 6, 7:04 AM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
704 AM CST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM Snow Larimore 47.91N 97.63W
02/06/2025 M1.7 Inch Grand Forks ND Cocorahs
&&Local storm report, Feb 6, 7:08 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
708 AM CST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Lisbon 46.43N 97.68W
02/06/2025 M1.2 Inch Ransom ND CO-OP Observer
CO-OP Observer station LISN8 Lisbon ND.
&&Local storm report, Feb 6, 7:27 AM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
727 AM CST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 3 SSE Grand Forks 47.87N 97.03W
02/06/2025 M2.0 Inch Grand Forks ND Cocorahs
Cocorahs station ND-GF-14 Grand Forks ND 3.4
SSE.
&&Blizzard, Cavalier
- When
- February 6, 9:00 AM CST to 6:00 PM CST
- Where
- Cavalier forecast zone
- Reported by
- ASOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Asos reported visibility at quarter mile or less for over three hours.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Montana, February 6 to 7, 20254 deaths · 4 injured · 5 events
- Tornadoes and Flash Flooding in Tennessee, February 6 to 7, 20252 deaths · 3 injured · $840,000 · EF2 · 14 events
- Tornadoes and Hail in Tennessee, February 6, 20252 injured · $4.1 million · EF2 · 9 events
- Flash Flooding and Flooding in West Virginia, February 6 to 7, 2025$32,000 · 50 kt wind · 79 events
- Debris Flow and Flooding in California, February 6 to 8, 2025$30,000 · 16 events
- Winter Weather in New York, February 6, 202527 events
- Heavy Rain and Winter Weather in California, February 6, 2025$18,000 · 5 events
- Winter Weather in Pennsylvania, February 6, 202513 events
- Flooding and High Wind in California, February 6 to 7, 202563 kt wind · 13 events
- Heavy Snow and High Wind in California, February 6 to 7, 2025143 kt wind · 10 events
- Winter Weather in Maine, February 6 to 7, 202510 events
- Winter Storm in Montana, February 6 to 7, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249496.